Alert archive / Ohio / Gale Watches in 2026
Gale Watch 3, NWS Cleveland, OH
NWS Cleveland, OH issued this gale watch at Feb 5, 2026, 2:36 PM EST. It took effect at Feb 6, 2026, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 5, 2026, 2:36 PM EST (19:36 UTC)
- In effect from
- Feb 6, 2026, 7:00 PM EST
- Expired
- Feb 6, 2026, 1:59 AM EST
- In force
- Issued by
- NWS Cleveland, OH
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Feb 5, 12:32 PM EST, 2 hours 4 minutes earlier. Its key messages:
- 1.) Patchy to areas of freezing fog are expected this morning. Will continue to monitor trends in NWP guidance and weather obs for the potential need of a Freezing Fog Advisory. 2.) Primarily below-normal temperatures are expected through this Monday. Widespread sub-zero minimum wind chills are still forecast this Saturday and Sunday, respectively. 3.) Periods of snow are expected tonight through this weekend. Also, gusty northwesterly winds are expected Friday afternoon into Friday night with areas of blowing snow. 4.) Temperatures should rebound to near normal values next week Tuesday and Wednesday.
Area forecast discussion, Feb 5, 12:32 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1232 PM EST Thu Feb 5 2026
.WHAT HAS CHANGED...
An Extreme Cold Watch has been issued for Erie and Crawford
Counties, PA for potential minimum wind chills of -20F to -30F.
The watch is in effect from 1 AM to 12 PM EST this Saturday.
Widespread accumulating snow, heavy at times, is still expected
affect our entire region tonight through Friday evening.
&&
.KEY MESSAGES...
1.) Patchy to areas of freezing fog are expected this morning.
Will continue to monitor trends in NWP guidance and weather obs
for the potential need of a Freezing Fog Advisory.
2.) Primarily below-normal temperatures are expected through
this Monday. Widespread sub-zero minimum wind chills are still
forecast this Saturday and Sunday, respectively.
3.) Periods of snow are expected tonight through this weekend. Also,
gusty northwesterly winds are expected Friday afternoon into Friday
night with areas of blowing snow.
4.) Temperatures should rebound to near normal values next week
Tuesday and Wednesday.
&&
.DISCUSSION...
KEY MESSAGE 1...
Clear sky and weak or calm surface winds have allowed a
surface-based layer of air to cool to supersaturation via
radiational cooling in some locales. This has resulted in
isolated freezing fog formation given air temperatures and
surface temperatures are well below 32F in the fog. Freezing fog
may expand in coverage through daybreak this morning, which may
prompt the issuance of a Freezing Fog Advisory. Will continue
to monitor this situation closely. Any fog is expected to
dissipate via diurnal convective mixing of the boundary layer
during the mid or late morning hours of today.
KEY MESSAGE 2...
Net troughing aloft, associated with an abnormally-cold air
mass, remains entrenched over eastern Canada. This trough will
impact at least most of the eastern United States through this
Monday night, including northern OH and NW PA, as the S'ward
extent of the trough fluctuates. Mainly below-normal
temperatures are expected to persist in our CWA. For context,
our normal highs are near 35F and normal lows are near 20F this
time of year. At the surface, a ridge continues to exit E'ward
before two cold fronts, arguably, sweep SE'ward through our CWA
on Friday. The first front should traverse our region Friday
afternoon through early evening, while an Arctic front should
traverse our region Friday evening. Low-level WAA on the
backside of the ridge should allow our highs to reach the lower
to mid 20's this afternoon. Lows should reach the 10F to 20F
range this evening before readings begin to moderate somewhat
around and especially after midnight, via strengthening low-
level WAA. On Friday, daytime highs are expected to reach the
mid 20's to mid 30's before the first cold front passage results
in a slight temperature drop. Behind the Arctic front, an
Arctic ridge and associated much colder air temperatures should
affect our region through Monday night as the core of the ridge
moves from the northern Great Plains toward New England. For
example, low temperatures should reach the single digits on
either side of 0F around daybreak Saturday morning and Sunday
morning, respectively, when widespread sub-zero minimum wind
chills are expected. A Cold Weather Advisory for northern OH and
an upgrade from Extreme Cold Watch to Warning for NW PA will
likely be needed overnight Friday night into Saturday morning,
when the coldest wind chills (near -15F to -30F) should occur.
KEY MESSAGE 3...
SNOW:
Odds favor fair weather today as the aforementioned surface
ridge continues to exit E'ward. Periods of widespread snow, steady
at times, are expected to overspread our region generally from
northwest to southeast tonight and then persist through Friday
evening due to the following: moist isentropic ascent ahead of a
SE'ward-moving shortwave trough axis aloft and the release of at
least weak potential instability in the lowest ~1 km AGL via
convergence/moist ascent along the first cold front and especially
the Arctic front. Based on trends in higher-res NWP model guidance,
we are growing increasingly concerned that a narrow band of heavy
graupel and/or snow will accompany the Arctic front passage Friday
evening as the aforementioned frontal forcing for ascent and release
of potential instability result in strong, maximized ascent at cloud
temperatures near 8C to 12C below zero and amidst 0-1 km AGL mean
wind speeds around 20 to 30 knots. Thus, snow squalls are a concern.
The widespread snowfall is still expected to total primarily 1 to 4
inches in our CWA. The greatest totals should be focused in the
higher terrain of NE OH and NW PA, where localized totals up to 5 or
6 inches are possible. This is where snow should be enhanced by
moist NW'erly upslope flow for as long as several hours behind the
first cold front and before the Arctic front ushers-in a much drier
low/mid-level air mass. Future trends in our official forecast may
prompt the issuance of a Winter Weather Advisory, especially in NE
OH and NW PA.
During Friday night through this Sunday, periodic and scattered lake-
effect snow (LES) showers should target our CWA amidst a NNW'erly to
NW'erly mean low-level flow of sufficiently-cold/moist air
over/downwind of the ice-free waters of Lake Huron and possible gaps
in Lake Erie's ice cover. Given the expectation of extensive ice
cover on Lake Huron and especially Lake Erie, LES intensity and
amounts should be limited. Note: a shortwave trough embedded in
NW'erly flow aloft may generate widespread light snow across our CWA
Saturday night into Sunday. Current odds favor dry weather Sunday
night through Monday night amidst stabilizing subsidence
accompanying the aforementioned ridge.
WIND AND BLOWING SNOW:
NW'erly surface winds are expected to be around 20 to 25 mph
sustained and gust up to 30 to 45 mph behind Friday's cold front
passages. Steep low-level lapse rates and rather deep mechanical
mixing of the boundary layer amidst low-level winds and CAA
increasing with height will promote these gusty winds. Wind
gusts should begin to subside during the wee hours of Saturday
morning and ease significantly by daybreak amidst a relaxing
MSLP gradient. Trends in NWP model guidance will continue to be
monitored for the potential need of a Wind Advisory (peak gust
criteria: 46-57 mph). Note: these NW'erly surface winds are
expected to result in blowing and drifting of freshly-fallen
snow.
KEY MESSAGE 4...
During next week Tuesday through Wednesday, the surface ridge
should exit E'ward as the ridging aloft, associated with a
warmer air mass, overspreads our region from the west.
Accordingly, daytime highs should reach mainly the mid 30's to
lower 40's each day. Overnight lows Tuesday night should reach
mainly the lower to mid 20's. Current odds favor dry weather on
Tuesday courtesy of stabilizing subsidence accompanying the
ridge. Periods of snow and/or rain are possible Tuesday night
through Wednesday as subtle shortwave disturbances ripple
generally E'ward through the ridge aloft.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
A mix bag of VFR and MVFR conditions are being observed across
the area this afternoon ahead of an approaching low pressure
system. Conditions should gradually deteriorate through the
evening to have widespread MVFR ceilings between 2-3kft with a
few light snow showers possible across the northern terminals.
These conditions will further worsen to IFR and possible LIFR as
widespread snow showers move into the area Friday morning.
Within snow showers, visibilities will likely drop to 1SM or
less, but for now opted to maintain the 1SM in the TAF given a
bit of timing uncertainty. In addition, ceilings will gradually
lower to less than 1kft. These conditions will persist through
the remainder of the TAF period.
Winds this afternoon will persist from the southwest at 5-10
knots, gradually gaining a more westerly component Friday
morning. After this TAF period, wind gusts of 20-30 knots are
possible from the northwest as the cold front departs to the
east.
Outlook...Non-VFR likely Friday evening as the clipper system
continues to bring snow to the area. Northwest wind gusts of
30-35 knots will be possible Friday evening through Saturday
morning.
&&
.MARINE...
Lake Erie remains primarily ice covered and is expected to
remain this way for the foreseeable future. An Alberta Clipper
system brings a stout cold front Friday evening and winds
becoming northwesterly approaching gale force for the central
and western basins. into Saturday morning. Some compaction of
ice may occur during these conditions near the shoreline.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Extreme Cold Watch from late Friday night through Saturday
morning for PAZ001>003.
MARINE...None.
&&
DISCUSSION...Jaszka
AVIATION...04
MARINE...26Hazardous weather outlook, Feb 5, 3:06 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 306 AM EST Thu Feb 5 2026 OHZ003-006>014-017>023-027>033-036>038-047-089-061200- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore- 306 AM EST Thu Feb 5 2026 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread light to moderate snow is expected overnight tonight through Friday evening, associated with the approach and passage of an Arctic front. Snow accumulations up to several inches are expected. Sub-zero wind chills are expected during the overnight through morning hours of this weekend. The coldest wind chills are expected Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ001>003-061200- Northern Erie-Southern Erie-Crawford- 306 AM EST Thu Feb 5 2026 ...EXTREME COLD WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Extreme Cold Watch. Widespread light to moderate snow is expected overnight tonight through Friday evening, associated with the approach and passage of an Arctic front. Snow accumulations up to several inches are expected. Sub-zero wind chills are expected during the overnight through morning hours of this weekend. The coldest wind chills are expected Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-061200- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 306 AM EST Thu Feb 5 2026 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Northwesterly winds may approach gale-force Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 12:58 PM EST | Cold Weather Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more | 47 hr |
| Feb 5, 1:04 PM EST | Winter Weather Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 20 more | 36 hr |
| Feb 5, 1:12 AM EST | Extreme Cold Watch | CLE | Crawford, Erie | 12 hr |
| Feb 5, 12:58 PM EST | Extreme Cold Warning | CLE | Crawford, Erie | 47 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.